Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 80, NWS Pittsburgh, PA

June 2, 2000Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 2, 2000, 3:19 PM EDT for Butler County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 3:19 PM EDT (19:19 UTC)
Expired
Jun 2, 2000, 4:20 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Butler County, PA

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:30 PM EDTThunderstorm WindEvans City, PAThunderstorm winds downed a few trees.
Jun 2, 4:15 PM EDTThunderstorm WindSaxonburg, PAThunderstorm winds downed a large tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS51 KPBZ 021919
SVRPIT
PAC019-022015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN PENNSYLVANIA

* UNTIL 420 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF SHANOR-NORTHVUE...MOVING SOUTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK HILLS AT 325 PM EDT.
  NIXON AT 330 PM EDT.
  SAXONBURG AT 335 PM EDT.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:05 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 2, 3:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT FRI JUN 2 2000

RADAR SHOWS PREFRONTAL SQUALL LINE MOVING SOUTHEAST AT 25 KNOTS
THROUGH THE OHIO HEADWATERS LATE THIS AFTERNOON. THE STORMS SHOULD
BE EXITING THE SOUTHERNMOST COUNTIES IN THE SEVERE THUNDERSTORM
WATCH BY THE 6-7 PM EXPIRATION TIME. COLD FRONT WILL MOVE THROUGH
LATER THIS EVENING WITH DRIER AIR BEHIND IT. THE ONLY LINGERING
CHANCE OF THUNDERSTORMS THIS EVENING WILL BE IN NORTHERN WEST
VIRGINIA AND WESTERN MARYLAND.

SATURDAY LOOKS NICE AND SUNNY. THE NEXT SHORT WAVE TROUGH FROM THE
WEST WILL BEGIN TO SPREAD CLOUDS ACROSS THE OHIO HEADWATERS SUNDAY
WITH THE FIRST CHANCE OF RAIN SUNDAY NIGHT. THE BULK OF THE RAIN
WILL BE MONDAY WITH THE LOW CENTER PASSAGE. SHOWERS MAY LINGER INTO
TUESDAY. WEDNESDAY...PARTLY CLOUDY. GUIDANCE TEMPERATURES LOOKED
REASONABLE.

.PBZ
.SEVERE THUNDERSTORM WATCH FROM 100 PM EDT FRIDAY UNTIL 700 PM EDT
FRIDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068-069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT FRIDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FROM 100 PM EDT FRIDAY UNTIL 700 PM
EDT FRIDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>022.

In the hours before

Special weather statement, Jun 2, 12:01 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EDT FRI JUN 2 2000

PAZ007>009-013>016-020>023-029>032-022200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FAYETTE PA-
FOREST PA-GREENE PA-INDIANA PA-JEFFERSON PA-LAWRENCE PA-MERCER PA-
VENANGO PA-WASHINGTON PA-WESTMORELAND PA-

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 600 PM EDT FOR THE WESTERN HALF OF PENNSYLVANIA...

IN PENNSYLVANIA 15 COUNTIES INCLUDE...

ARMSTRONG         BEAVER           BUTLER           CLARION
FAYETTE           FOREST           GREENE           ALLEGHENY
INDIANA           JEFFERSON        LAWRENCE         MERCER
VENANGO           WASHINGTON       WESTMORELAND

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. IF THEY BECOME
IMMINENT...WARNINGS WILL BE ISSUED.

LISTEN TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
Special weather statement, Jun 2, 1:02 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT FRI JUN 2 2000

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-022-022300-
BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARION WV-
MARSHALL WV-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-
TUSCARAWAS OH-WETZEL WV-
102 PM EDT FRI JUN 2 2000

...SEVERE THUNDERSTORM WATCH FOR EAST-CENTRAL OHIO AND NORTHERN WEST
VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM FOR THE FOLLOWING COUNTIES...

IN EAST-CENTRAL OHIO...
BELMONT     COLUMBIANA     COSHOCTON       GUERNSEY        HARRISON
JEFFERSON   MUSKINGUM      NOBLE           TUSCARAWAS      MONROE
CARROLL

IN WEST VIRGINIA...
BROOKE      HANCOCK     OHIO        MARSHALL        WETZEL
MARION      MONONGALIA

REMEMBER...A SEVER THUNDERSTORM WATCH MEANS THAT SEVCERE
THUNDERSTORMS ARE POSSIBLE. IF THEY BECOME CERTAIN...WARNINGS WILL
BE ISSUED.
Local storm report, Jun 2, 2:21 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
221 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 PM    COOPERSTOWN               PA   .5 INCH HAIL
06/02/00   VENANGO

0220 PM    OIL CITY                  PA   WIND DAMAGE
06/02/00   VENANGO                        TREES DOWN

N
Local storm report, Jun 2, 2:42 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
242 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    GREENVILLE                PA   WIND DAMAGE
06/02/00   MERCER                         TREES DOWN

0230 PM    CARROLLTON                OH   WIND DAMAGE
06/02/00   CARROLL                        TREES DOWN

N
Local storm report, Jun 2, 3:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
302 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    COLUMBIANA                OH   WIND DAMAGE
06/02/00   COLUMBIANA                     POWER LINES DOWN

0300 PM    NEW PHILADELPHIA          OH   WIND DAMAGE
06/02/00   TUSCARAWAS                     TREES DOWN

N
Local storm report, Jun 2, 3:08 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
308 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ELLWOOD CITY              PA   WIND DAMAGE
06/02/00   LAWRENCE                       TREES DOWN

0300 PM    ELLWOOD CITY              PA   WIND DAMAGE
06/02/00   BEAVER                         TREES DOWN

N

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:02 PM EDTSevere Thunderstorm WarningPBZVenango58 min
Jun 2, 2:21 PM EDTSevere Thunderstorm WarningPBZMercer59 min
Jun 2, 2:43 PM EDTSevere Thunderstorm WarningPBZLawrence57 min
Jun 2, 2:53 PM EDTSevere Thunderstorm WarningPBZBeaver57 min
Jun 2, 3:26 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min
Jun 2, 3:35 PM EDTSevere Thunderstorm WarningPBZJefferson65 min
Jun 2, 4:00 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jun 2, 4:04 PM EDTSevere Thunderstorm WarningPBZArmstrong56 min
Jun 2, 4:17 PM EDTSevere Thunderstorm WarningPBZIndiana63 min
Jun 2, 4:23 PM EDTSevere Thunderstorm WarningPBZAllegheny27 min
Jun 2, 5:03 PM EDTSevere Thunderstorm WarningPBZClarion, Venango57 min
Jun 2, 5:06 PM EDTSevere Thunderstorm WarningPBZWestmoreland64 min
Jun 2, 5:21 PM EDTSevere Thunderstorm WarningPBZFayette59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.